Alert archive / Idaho / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 14, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 21, 2023, 9:29 PM PDT for Bonner County, Boundary County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2023, 9:29 PM PDT (04:29 UTC)
- Expired
- May 21, 2023, 10:15 PM PDT
- In force
- 46 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Bonner County, ID, Boundary County, ID
The radar
The Spokane radar (KOTX), 125 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 4.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 684 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:59 PM PDT, 30 minutes earlier.
Area forecast discussion, May 21, 8:59 PM PDT, 30 minutes before
Area Forecast Discussion National Weather Service Spokane WA 859 PM PDT Sun May 21 2023 .SYNOPSIS... The weather will settle down for the work week with significantly cooler temperatures and far less moisture. Showers and thunderstorms are expected again in the northern mountains on Monday. Highs will be in the 60s and mid 70s for Monday and Tuesday and then slowly warm thereafter. && .DISCUSSION... Evening update: An upper trough is now pushing into the region which is bringing breezy winds to the Cascades with cooler, drier, and more stable air pushing into Central Washington. Dewpoints falling into the 30s in Wenatchee and Ephrata is a sign of the drier air. Cold advection behind the cold front is also delivering breezy to locally windy conditions near the Cascades. Ahead of the front elevated instability lingers over the northern mountains into the ID Panhandle with some shower and thunderstorm activity lingering this evening. But this too should be on a downward trend into the overnight hours as the drier air punches in. Earlier severe thunderstorms produced large hail over NE Washington with hail up to golf ball size reported in Addy. A Severe Thunderstorm Watch was also issued for Asotin, Lewis, and Nez Perce Counties. The severe storms this evening stayed south of these counties although storms did produce heavy rain and frequent lightning from Asotin up into Clarkston and Moscow. The Severe Thunderstorm Watch will be allowed to expire at 9 PM. JW && .AVIATION... 06Z TAFS: Drier and more stable air will move into the region tonight and Monday with thunderstorms tonight confined mainly to the northern mountains/valleys (north of Spokane and Coeur d'Alene) and south and east of Lewiston. Winds will be locally breezy especially near the Cascades as cooler air moves into the region. Monday afternoon the atmosphere will destablize over the northern mountains (again north of the Columbia Basin, Spokane, Coeur d'Alene) for a chance of showers and thunderstorms. TAF sites are expected to remain VFR through Monday evening with dry conditions expected. JW && .PRELIMINARY POINT TEMPS/POPS... Spokane 50 66 43 67 44 74 / 20 20 20 0 0 0 Coeur d'Alene 51 65 43 67 44 74 / 20 20 20 10 0 0 Pullman 47 63 41 66 44 71 / 30 10 0 0 0 0 Lewiston 56 71 47 73 49 79 / 70 10 0 0 0 0 Colville 50 65 43 65 42 73 / 50 80 60 30 10 0 Sandpoint 52 62 44 64 44 71 / 70 50 40 20 10 0 Kellogg 51 61 45 65 46 71 / 50 50 10 10 0 0 Moses Lake 47 71 42 72 46 78 / 0 0 0 0 0 0 Wenatchee 50 68 47 71 49 76 / 0 0 0 0 0 0 Omak 52 69 47 69 47 76 / 10 40 20 10 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
In the hours before
Local storm report, May 21, 5:37 PM PDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
537 PM PDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 12 S BERNE WSDOT CAMP 47.61N 120.92W
05/20/2023 E1.00 INCH CHELAN WA PUBLIC
FOUND WHILE HIKING VIA SOCIAL MEDIA.
&&Special weather statement, May 21, 5:42 PM PDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Spokane WA
542 PM PDT Sun May 21 2023
IDZ001-220115-
Northern Panhandle ID-
542 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of south central
Boundary and northwestern Bonner Counties through 615 PM PDT...
At 542 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Nordman, or 20 miles northwest of Sandpoint,
moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coolin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4839 11680 4848 11700 4874 11681 4861 11647
TIME...MOT...LOC 0042Z 214DEG 20KT 4853 11680
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
FewkesSpecial weather statement, May 21, 6:00 PM PDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Spokane WA
600 PM PDT Sun May 21 2023
IDZ001-WAZ037-220130-
Northern Panhandle ID-Northeast Mountains WA-
600 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of south central
Boundary, northwestern Bonner and southeastern Pend Oreille Counties
through 630 PM PDT...
At 600 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Nordman, or 18 miles north of Priest River, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coolin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4830 11689 4839 11709 4874 11681 4860 11645
TIME...MOT...LOC 0100Z 217DEG 28KT 4845 11687
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
FewkesLocal storm report, May 21, 6:35 PM PDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
635 PM PDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL 1 SW KETTLE FALLS 48.60N 118.07W
05/21/2023 E0.75 INCH STEVENS WA PUBLIC
DRIFTS OF HAIL. VIA SOCIAL MEDIA.
0240 PM TSTM WND DMG COLVILLE 48.54N 117.90W
05/21/2023 STEVENS WA PUBLIC
TREE BLOWN DOWN. VIA SOCIAL MEDIA.
0245 PM HAIL ARDEN 48.46N 117.87W
05/21/2023 E1.00 INCH STEVENS WA PUBLIC
HAIL PILED UP IN DRIFTS NEAR DOWNSPOUTS AND
OFF THE ROOF. DAMAGE TO SUN SHADE.
0255 PM HAIL 1 NW ADDY 48.36N 117.85W
05/21/2023 E1.00 INCH STEVENS WA PUBLIC
VIA SOCIAL MEDIA.
0300 PM HAIL 1 N ADDY 48.37N 117.84W
05/21/2023 E1.00 INCH STEVENS WA PUBLIC
VIA SOCIAL MEDIA.
&&Special weather statement, May 21, 9:10 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Spokane WA
910 PM PDT Sun May 21 2023
IDZ001-220445-
Northern Panhandle ID-
910 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of central Bonner
County through 945 PM PDT...
At 910 PM PDT, trained weather spotters reported a strong
thunderstorm over Ponderay, or near Sandpoint, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sandpoint, Ponderay, Kootenai, Dover, Elmira, Colburn, and Schweitzer
Mountain.
This includes the following highways...
U.S. Highway 95 in Idaho between mile markers 472 and 491.
U.S. Highway 2 in Idaho between mile markers 20 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4820 11667 4833 11680 4850 11648 4850 11633
4838 11610
TIME...MOT...LOC 0410Z 235DEG 24KT 4833 11657
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
FewkesLocal storm report, May 21, 9:13 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
913 PM PDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 2 WNW DOVER 48.27N 116.64W
05/21/2023 M0.70 INCH BONNER ID TRAINED SPOTTER
THUNDERSTORM PRODUCING HEAVY RAIN AND DIME
SIZE HAIL.
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:07 PM PDT | Special Weather Statement | OTX | Ferry | 23 min |
| May 21, 7:58 PM PDT | Areal Flood Advisory | OTX | Asotin | 2 hr |
| May 21, 5:14 PM PDT | Special Weather Statement | OTX | Boundary | 31 min |
| May 21, 5:42 PM PDT | Special Weather Statement | OTX | Boundary | 33 min |
| May 21, 6:00 PM PDT | Special Weather Statement | OTX | Bonner | 30 min |
| May 21, 9:10 PM PDT | Special Weather Statement | OTX | Bonner | 35 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.